Skip Navigation LinksHome > February 20, 2014 - Volume 28 - Issue 4 > Abacavir-induced liver toxicity in an HIV-infected patient
doi: 10.1097/QAD.0000000000000139

Abacavir-induced liver toxicity in an HIV-infected patient

Di Filippo, Elisa; Ripamonti, Diego; Rizzi, Marco

Free Access
Article Outline
Collapse Box

Author Information

Department of Infectious Disease, Papa Giovanni XXIII° Hospital, Bergamo, Italy.

Correspondence to Elisa Di Filippo, MD, Department of Infectious Disease, Papa Giovanni XXIII° Hospital, Bergamo, Italy. E-mail:

Received 25 October, 2013

Revised 1 November, 2013

Accepted 1 November, 2013

Antiretroviral drug-related liver toxicity is one of the main causes of treatment discontinuation in HIV-infected patients [1] occurring in 2–14%, with a higher risk in the presence of viral hepatitis co-infection [2]. Although all antiretrovirals can cause an increase in liver function tests, some agents, such as nevirapine (NVP) or protease inhibitors, are more likely to be involved [2]. Liver abnormalities may occur also in the context of abacavir hypersensitivity reaction, which is a multiorgan syndrome and almost exclusively occurring in human leucocyte antigen (HLA) B*5701-positive patients [3].

In HLA B*5701-negative patients, abacavir/lamivudine-including regimen is one of the nucleoside reverse transcriptase inhibitor backbones recommended as initial treatment [4,5] and it is currently used in many patients. In addition, one of the promising once-a-day therapy (i.e. abacavir/lamivudine/dolutegravir) is likely to place this regimen into first-line options [6]. Alternatively, thymidine analogue-including regimens (i.e. zidovudine and stavudine) are no longer recommended and patients are preferably switched to alternative options, such as abacavir-based therapy.

We report the case of a 37-year-old Albanian man who, after 7 years of persistently successful and well tolerated treatment with zidovudine/lamivudine and NVP, switched to abacavir/lamivudine and nevirapine to avoid zidovudine-associated toxicity. The patient had no history of liver problems or alcohol abuse, whereas serology for hepatitis B was negative and HCV RNA was undetectable. He tested negative for HLA B5701 and he had been on ramipril for blood hypertension over the past 3 years. Aspartate aminotransferase (AST) and alanine aminotransferase (ALT) levels had been normal over the past 3 years (upper normal level 48 UI/ml). Before switching, AST and ALT levels were 27 and 85 UI/ml, respectively, and at week 4, they were 18 and 48 UI/ml, respectively. Eight weeks after switching, AST and ALT levels progressively increased to 183 and 770 UI/ml, respectively. The patient has always been asymptomatic. The liver scan was normal. Serology for hepatitis A (HAV IgM) and hepatitis B (anti-HBc IgM, HBsAb) were negative, as were hepatitis C (HCV) and hepatitis E (HEV) viral load (HCV RNA and HEV RNA were undetectable). Autoantibody screening tests were negative. Given the previous long exposure to NVP, abacavir was discontinued and the patient was switched back to zidovudine with a reduction in AST and ALT levels to 45 and 214 UI/ml within 2 weeks and a rapid normalization at the subsequent test.

Isolated abacavir-induced liver toxicity is a rare event. After a more than a decade of use, it has only been reported in two HIV-infected women with no viral hepatitis co-infection [7]. Clinicians should be aware of this uncommon, but clinically relevant, adverse event, as drug-related toxicity is still one of the major cause of treatment discontinuation [1], and abacavir is still extensively used, both in the initial and switch strategies, for the treatment of HIV infection.

Back to Top | Article Outline


Conflicts of interest

There are no conflicts of interest.

Back to Top | Article Outline


1. Cicconi P, Cozzi-Lepri A, Castagna A, Trecarichi EM, Antinori A, Gatti F, et al. Insights into reasons for discontinuation according to year of starting first regimen of highly active antiretroviral therapy in a cohort of antiretroviral-naïve patients. HIV Med 2010; 11:104–113.

2. Puoti M, Torti C, Ripamonti D, Castelli F, Zaltron S, Zanini B, et al. Severe hepatotoxicity during combination antiretroviral treatment: incidence, liver histology, and outcome. J Acquir Immune Defic Syndr 2003; 32:259–267.

3. Hughes CA, Foisy MM, Dewhurst N, Higgins N, Robinson L, Kelly DV, Lechelt KE. Abacavir hypersensitivity reaction: an update. Ann Pharmacother 2008; 42:387–396.

4. Panel on Antiretroviral Guidelines for Adults and Adolescents. Guidelines for the use of antiretroviral agents in HIV-1-infected adults and adolescents. [Accessed July 2013]

5. European Guidelines for treatment of HIV infected adults in Europe. Version 6.1 2012. [Accessed July 2013]

6. Walmsley S, Antela A, Clumeck N, Duiculescu D, Eberhard A, Gutiérrez F, et al.Dolutegravir (DTG; S/GSK1349572) + abacavir/lamivudine once daily statistically superior to tenofovir/emtricitabine/efavirenz: 48-week results: SINGLE (ING114467). 52nd Interscience Conference on Antimicrobial Agents and Chemotherapy, San Francisco; 2012 [abstract H-556b].

7. Soni S, Churchill DR, Gilleece Y. Abacavir-induced hepatotoxicity: a report of two cases. AIDS 2008; 22:2557–2558.

Copyright © 2014 Wolters Kluwer Health, Inc.


Article Level Metrics